Texas, 2020

Flooding and Hail in Texas, August 29, 2020

August 29, 2020 · NWS AMA · 29 events in 5 counties and zones

An upper level disturbance high instability and moderate wind shear led to severe storm development across the Texas Panhandle. The strongest storm produced a swath of thunderstorm wind damage around 2 miles wide and 4 miles long occurred along the Fritch Highway near Webb Rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance high instability and moderate wind shear led to severe storm development across the Texas Panhandle. The strongest storm produced a swath of thunderstorm wind damage around 2 miles wide and 4 miles long occurred along the Fritch Highway near Webb Rd. Damage within the area included numerous broken or leaning power poles, downed power lines and damage to roofs, porches, and awnings at local residences, especially those facing west. In addition, many large tree limbs in the area were snapped and some out outbuildings and old barns in the area were destroyed. One single wide trailer was pushed off its blocks. Damage was consistent with straight line winds. All while this was going some places in north Amarillo saw large hail up to 1.75 inches in diameter and even some areas of accumulating hail up to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 5:31 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 29, 5:31 PM CST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
631 PM CDT Sat Aug 29 2020

.AVIATION...
Thunderstorms will likely affect all TAF sites this evening. The
may threat will be strong winds. After the storms go by, then low
clouds in the MVFR range are expected at GUY and AMA late tonight
into the post dawn hours. These CIGS will gradually dissipate
toward the late morning. Winds are expected to be around 10 knots
or less outside of the thunderstorms.

&&

.PREV DISCUSSION... /Issued 222 PM CDT Sat Aug 29 2020/

SHORT TERM...Rest of Today and Tonight... Westerly flow aloft
continues as we remain between two shortwaves. Next shortwave to
arrive late this afternoon, and will provide forcing to allow for
more scattered to possibly widespread thunderstorms.  Storms will
have the potential to be severe, as ~1000-1500 J/kg of ML CAPE
will be available and Effective shear in the 35-40kt range would
support possible supercells to develop and later merge into an MCS
this evening. Right now satellite and radar are noting some
enhancements in the northwest with the lingering low clouds from
this morning. However, clearing in eastern NM and southwest TX
could result in some earlier developments, as temperatures are
climbing into the low 80s with dewpoints in the low 60s. It's
possible if there's enough forcing that we might see some storms
out ahead of the expected severe weather later this evening. CAPE
values right now look pretty weak, and don't expect much to amount
at this time. Still think that things will struggle before this
evening as we still have a weak to moderate 700mb cap.

Later this afternoon, as we gain more heating and the shortwave
approaches we will be looking at some increased helicity values as
well, so much that we can't rule out isolated weak tornados in the
west with some of the storms.  It's not clear cut that we will even
see anything but LCL's look to be at or below 1000m, Effective
Helicity in the 100 m2/s2 range, with isolated areas pushing 200
m2/s2, and the favorable shear for organized storms.  We'll be
looking close to see if any of the updrafts can latch onto a surface
boundary and those will be the areas to focus for the tornado
threat. Max hail threat today will range from 1"-1.5", and wind
gusts will probably be in the 55-65 mph range. CAPE values mentioned
earlier, while reasonable, are not overly impressive. However,
the effective shear in place would support increased hail growth,
so willing to consider hail up to ping pong, but would expect most
hail to be closer to an inch. DCAPE values are not too
impressive, a little over 1000 J/kg. Given the higher dewpoints,
we're not in a typical summer inverted V sounding day. That being
said, abundant moisture available in the mid levels with dry air
entrainment aloft could support strong rain cooled downdrafts with
severe wind gust potential. Finally, the decent moisture noted
before due to low level easterly flow and the mid level moisture
transport from the eastern Pacific supports PWAT values in the
1.50-2.00" range, thus moderate to heavy rain can be expected
today with these storms. So much that some areas may pick up over
an inch with any given storm. However, will note the storm motion
today looks to be around 30 MPH. Therefore unless storms are
training, or just dropping intense rain, the flash flood threat
should be limited, but not impossible.

Weber

LONG TERM...
Currently an upper level low pressure system sits over northern
British Columbia and Alberta Provinces in the Canada. An
associated trough sits over Washington and Oregon. This system
will move east over the next few days with a secondary shortwave
trough following that will push further south ending up over the
FA by Wednesday. There will only be a slight chance pops for
portions on the FA Sunday night and Monday. Going into Monday
night and Tuesday, higher pops will be over a greater portion of
the FA out ahead of the upper level shortwave trough. Along with
the upper level troughing there will be a series of surface front
passages continuing over the extended period. Wednesday night
onward is looking mostly dry for the combined Panhandles.

Lots of low level moisture will be sticking around Sunday going
into Sunday night. Depending on which model looked at, there
could be some isolated to scattered showers/thunderstorms late
Sunday into the overnight hours. Plenty of moisture is being shown
at H7 with a decent amount of instability. The question here will
be if there will be enough of a disturbance to move across to
help aid in some elevated thunderstorms. The primary area of
concern will be the eastern half of the FA where MLCAPE values are
around 2K to 3k J/kg and bulk shear around 35 knots. With the
disagreement on upper level support have just kept with the 20 or
less PoPs given by the NBM. Early Monday there will be another
cold front passage between 12Z and 15Z. Daytime highs on Monday
will be near normal, to a degree or two below normal. Behind the
front, there will be a northerly wind 20 mph with gust up to 30
mph.

Monday afternoon and evening there is a slight chance to chance
PoPs in the southeastern third to one half of the FA. A severe
thunderstorm or two cannot be ruled out for this period. Going
into Tuesday morning ahead of the approaching upper level
shortwave trough things start to get more interesting. PoPs began
to increase to 30 to 50 percent for most of the FA during the
whole Tuesday period as an H5 low develops with this upper level
trough. Also another cold front will move through the area Tuesday
afternoon with northerly winds around 20 mph gust 30 mph behind
the front. Temperatures will be similar to Monday with highs near
normal. This front may also play a roll in intensifying
thunderstorms out ahead of it. The NAM shows uncapped surface
based CAPE nearing 4000 J/Kg in the southeast Texas Panhandle
ahead of the front. Still too early to tell but this will need to
be reassessed for a possible severe threat Tuesday afternoon
depending on the trend of the NAM and what the other models do.
The GFS, at the moment, keeps the higher uncapped SBCAPE further
south to southeast of the FA. The timing of the front will play a
role in the severe weather threat.

The rest of the extended period look mostly dry starting Wed
morning through the rest of the week. Temperatures will be near
normal with the next surface front moving through on Thursday.

Hoffeditz

AVIATION...18Z TAFS...
VFR/MVFR conditions will prevail at all TAF sites over the next 24
hours. Main concern will be lingering low clouds at KGUY and
storms this evening for all TAF sites. PROB30 in effect after 03z
for KGUY and KAMA, TEMPOS may be needed slightly earlier, but not
going to go with TEMPOS outside the current 6 hours. DHT is right
on the fringe and may see storms around 00z, for now will hold
off on TEMPOS until needed, or will add in the 00z TAFs. Right now
would only anticipate amendments to KDHT in the next 6 hours, if
storms start to approach before 00z. Cigs look to drop around
2500-3500 ft with storms, and heavy rain could drop vis down to
4SM. Winds will be variable and less than 10kts, unless
thunderstorms are involved.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/15
Hazardous weather outlook, Aug 29, 3:09 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
409 PM CDT Sat Aug 29 2020

OKZ001>003-TXZ001>020-317-300915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
409 PM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Panhandles tonight.
Thunderstorms may become strong to severe with hail, damaging
winds, and locally heavy rain as the primary threats.
Additionally, a tornado cannot be ruled out across the
northwestern Texas Panhandle. A Severe Thunderstorm Watch is in
effect until 10 PM CDT across the western Panhandles.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday through Wednesday afternoon
across the Oklahoma and Texas Panhandles. Thunderstorms on each
day could be strong to severe with hail and damaging wind gusts
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Aug 29, 5:08 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
608 PM CDT Sat Aug 29 2020

OKZ001-TXZ001-006-300015-
Cimarron OK-Hartley TX-Dallam TX-
608 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CIMARRON...DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 715 PM CDT...

At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Felt to 4 miles northwest
of Texline to 3 miles east of Bueyeros. Movement was east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Texline, Ware and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10304 3650 10300 3663 10300 3671 10292
      3671 10209 3619 10241 3569 10304
TIME...MOT...LOC 2308Z 289DEG 24KT 3661 10288 3642 10308 3597 10363

Ferguson
Special weather statement, Aug 29, 5:47 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
647 PM CDT Sat Aug 29 2020

TXZ011-300015-
Oldham TX-
647 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM COUNTY UNTIL 715
PM CDT...

At 646 PM CDT, Doppler radar was tracking two strong thunderstorms,
the first 14 miles northeast of Adrian and the second 5 miles
northwest of Vega. Movement was northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3563 10231 3563 10216 3525 10217 3525 10249
      3550 10260
TIME...MOT...LOC 2346Z 242DEG 18KT 3544 10251 3531 10247

Ferguson
Special weather statement, Aug 29, 6:12 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
712 PM CDT Sat Aug 29 2020

TXZ006-007-011-012-300045-
Hartley TX-Potter TX-Moore TX-Oldham TX-
712 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...POTTER...MOORE
AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 745 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Masterson, or 21 miles south of Dumas, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dumas, Channing, Four Way, Valley De Oro, Boys Ranch, Masterson and
Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3606 10165 3605 10163 3536 10163 3526 10236
      3571 10246
TIME...MOT...LOC 0012Z 241DEG 22KT 3555 10190

Ferguson

The radar

The Amarillo radar (KAMA), 39 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 11 hail, 2 flood. Local standard time, as filed.

Hail, Potter

When
August 29, 6:43 PM CST
Where
Potter County, 5.56 mi S of Valle de Oro to 8.03 mi NW of Amarillo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.370, -102.100

Hail first reported from FM 1061 northwest of Amarillo propper. This storm dropped 1.5 inch diameter hail then moved southeast and dropped hail up to 1 inch in diameter closer to the city.

Hail, Potter

When
August 29, 6:53 PM CST
Where
Potter County, 8.03 mi NW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.290, -101.910

Thunderstorm Wind, Potter

When
August 29, 7:04 PM CST
Where
Potter County, 5.56 mi N of Amarillo
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.280, -101.830

Collapsed workshop building pictured near loop 335 and Willow Creek Rd.

Hail, Potter

When
August 29, 7:07 PM CST
Where
Potter County, 3.85 mi NNW of Amarillo to 4.18 mi N of Amarillo
Measured
1.75 in hail
Reported by
Public
Coordinates
35.250, -101.850

Hail between 1 inch and 1.75 inches was being reported between these two spots in town around the same time.

Hail, Potter

When
August 29, 7:07 PM CST
Where
Potter County, 4.18 mi N of Amarillo
Measured
1.75 in hail
Reported by
Public
Coordinates
35.260, -101.830

Thunderstorm Wind, Potter

When
August 29, 7:07 PM CST
Where
Potter County, 4.18 mi N of Amarillo
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
35.260, -101.830

Roof blown off home and golf ball size hail.

Thunderstorm Wind, Potter

When
August 29, 7:07 PM CST
Where
Potter County, 4.48 mi NNW of Amarillo
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
35.260, -101.850

Travel trailer damaged...fences blown over...power lines blown down and metal sheds destroyed due to thunderstorm wind gusts.

Hail, Potter

When
August 29, 7:08 PM CST
Where
Potter County, 8.03 mi NW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.290, -101.910

Accumulating hail several inches deep reported.

Hail, Potter

When
August 29, 7:08 PM CST
Where
Potter County, 0.89 mi SE of Valle de Oro
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.440, -102.100

Hail, Potter

When
August 29, 7:13 PM CST
Where
Potter County, 6.93 mi N of Amarillo
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.300, -101.830

Wind shield was damaged, sideways blown hail. Trained spotter estimated 70 mph wind gust.

Hail, Potter

When
August 29, 7:15 PM CST
Where
Potter County, 4.84 mi N of Amarillo
Measured
1.5 in hail
Reported by
Public
Coordinates
35.270, -101.820

Late picture received of hail covering the ground up to 5 inches deep. Time estimated from radar and nearby reports.

Hail, Potter

When
August 29, 7:15 PM CST
Where
Potter County, 4.87 mi N of Amarillo
Measured
1.5 in hail
Reported by
Public
Coordinates
35.270, -101.830

Thunderstorm Wind, Potter

When
August 29, 7:15 PM CST
Where
Potter County, 3.45 mi N of Amarillo
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.250, -101.820

Numerous 3 to 5 inch diameter trees limbs down.

Thunderstorm Wind, Potter

When
August 29, 7:15 PM CST
Where
Potter County, 4.87 mi N of Amarillo
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.270, -101.830

Wind blew ping pong ball size hail and took out north facing windows...with winds destroying a 16 foot trampoline. Time estimated from radar.

Thunderstorm Wind, Potter

When
August 29, 7:15 PM CST
Where
Potter County, 5.56 mi N of Amarillo
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.280, -101.830

Accumulating hail, and large tree blown into home in north Amarillo.

Thunderstorm Wind, Carson

When
August 29, 7:21 PM CST
Where
Carson County, 4.72 mi SSW of Pantex
Measured
74 kt (85 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.270, -101.610

Train was blown over with possible 80 to 90 mph wind gust. Also, there was a tree snapped in half and laying across roadway.

Thunderstorm Wind, Potter

When
August 29, 7:21 PM CST
Where
Potter County, 1.13 mi W of (Ama)amarillo Intl A
Measured
74 kt (85 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.220, -101.740

Downed power lines and fence blown over at loop 335 and Amarillo BLVD in northeast Amarillo.

Thunderstorm Wind, Potter

When
August 29, 7:21 PM CST
Where
Potter County, 0.69 mi N of (Ama)amarillo Intl A
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.230, -101.720

Report of siding from house torn of building and vent on roof damaged due to blowing debris. Time estimated from radar.

Thunderstorm Wind, Potter

When
August 29, 7:21 PM CST
Where
Potter County, 3.95 mi NW of (Ama)amarillo Intl A
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -101.770

Multiple trees blown over in northeast Amarillo.

Thunderstorm Wind, Potter

When
August 29, 7:22 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Potter

When
August 29, 7:24 PM CST
Where
Potter County, 1.38 mi N of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
35.240, -101.720

Thunderstorm Wind, Potter

When
August 29, 7:24 PM CST
Where
Potter County, 2.91 mi ENE of (Ama)amarillo Intl A
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.230, -101.670

Broken tree limbs of at least 4 inches in diameter on the ground and hanging from a tree, in-between persons driveway and neighbor’s driveway. Several other branches and uprooted trees exist across the neighborhood. Entire neighborhood lost power between 830 pm and 1 am.

Hail, Deaf Smith

When
August 29, 7:28 PM CST
Where
Deaf Smith County, 3.07 mi SW of Dawn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.890, -102.240

Flood, Randall

When
August 29, 7:35 PM CST to 8:05 PM CST
Where
Randall County, 6.46 mi WSW of Amarillo to 6.36 mi WSW of Amarillo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
35.156, -101.921

Street flooding in west Amarillo on Coulter St near Teddy Jacks restaurant.

Flood, Potter

When
August 29, 7:40 PM CST to 8:20 PM CST
Where
Potter County, 0.89 mi SW of Amarillo to 0.66 mi SSE of Amarillo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
35.190, -101.830

Report of lots of street flooding on Interstate 40 and also on Interstate 27 especially near the exit of I-40 and I-27.

Thunderstorm Wind, Carson

When
August 29, 7:49 PM CST
Where
Carson County, 4.37 mi NE of Panhandle
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
35.390, -101.320

Wind farm with 10 meter wind sensor reported 61 mph wind gust.

Thunderstorm Wind, Carson

When
August 29, 8:15 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.200, -101.110

Large portions of a roof blown off home several trees were downed.

Thunderstorm Wind, Gray

When
August 29, 8:30 PM CST
Where
Gray County, 2.35 mi ENE of Pampa
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.540, -100.930

Thunderstorm Wind, Gray

When
August 29, 8:38 PM CST
Where
Gray County, 9.62 mi W of Alanreed
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917727, 917774, 917781, 917728, 917775, 917784, 917787, 917732, 917733, 917776, 917777, 917778, 917788, 917791, 917792, 917793, 917794, 917795, 917796, 917799, 917779, 917797, 917780, 917725, 917726, 917800, 917798, 917801, 917802.